Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

May 12, 2021Banner County, Nebraska

NWS Cheyenne, WY issued this special weather statement at May 12, 2021, 1:39 PM MDT for Banner County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2021, 1:39 PM MDT (19:39 UTC)
Expired
May 12, 2021, 2:30 PM MDT
In force
51 min
Issued by
NWS Cheyenne, WY

County Banner County, NE

The radar

The Cheyenne radar (KCYS), 106 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WWUS85 KCYS 121939
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
139 PM MDT Wed May 12 2021
 
NEZ020-054-122030-
Kimball NE-Banner NE-
139 PM MDT Wed May 12 2021

...SPECIAL WEATHER STATEMENT...

At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 18 miles north of Kimball, moving southeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dix and Harrisburg. 

This includes Interstate 80 in Nebraska between mile markers 31 and
34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4153 10386 4168 10371 4149 10337 4125 10338
      4119 10344
TIME...MOT...LOC 1938Z 307DEG 17KT 4150 10366 

$$

Braun

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 12, 11:54 AM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 12, 11:54 AM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1154 AM MDT Wed May 12 2021

.SHORT TERM...(Today - Thursday Night)
Issued at 258 AM MDT Wed May 12 2021

Areas of dense fog continue to impact far southeast Wyo early this
morning, mainly along the Interstate 80 corridor between Laramie &
Pine Bluffs. WYDOT webcams indicate this has gradually become more
patchy over the last few hours, but surface visibilities have been
quite low where it is occurring. High-res model soundings continue
to show a very moist boundary layer through sunrise, but winds are
begin to turn more southwesterly in the next hour or two which may
lead to some improvement shortly. Will continue to monitor for the
possible need for a Dense Fog Advisory. Otherwise, a gradual trend
toward warmer & drier conditions will commence today as H5 heights
begin to climb in response to broad & flat upper-level ridging now
starting to build into the region. A strong short wave is expected
to track across our northern & eastern zones later today along the
edge of the ridge, supporting low-end chances for showers & storms
this afternoon. This activity will be much more isolated than what
we have seen lately, but a couple of stronger storms are certainly
possible with CAPEs approaching 500 J/kg. A persistence pattern as
we head into Thursday w/ more chances for convection across mainly
northern and eastern areas, but the warming trend continues w/ day
time highs int he upper 60s and lower 70s.

.LONG TERM...(Friday - Tuesday)
Issued at 258 AM MDT Wed May 12 2021

The potential for strong to severe thunderstorms may increase late
in the week into the weekend w/ models advertising a gradual break
down of the upper-level ridge in response to a deepening upper low
over the Great Basin. Southeasterly near-surface flow could aid in
substantial moisture return with lower 50s dew points possible for
the high plains at times. SBCAPEs could approach or exceed 1000 J/
kg, helping to support a large hail threat with a few storms. Very
modest deep layer vertical shear around 30 knots would most likely
limit any potential for organized storms, but definitely would not
be surprised to see our first SVR warnings of the season any given
afternoon/evening between Friday and Sunday. As the aforementioned
low approaches by early next week, chances for widespread rain may
return to the region for Monday and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1139 AM MDT Wed May 12 2021

VFR under low to mid level ceilings for the next 24 hours. Showers
and thunderstorms this afternoon for areas east of the Laramie
Range under a west- northwesterly flow aloft and westerly winds at
the surface. Surface winds will gust to 25 mph, though
thunderstorms could produce erratic and gusty winds to 40 mph and
small hail.

&&

.FIRE WEATHER...
Issued at 258 AM MDT Wed May 12 2021

No fire weather concerns due to recent widespread wetting rain and
snow. A warming trend will occur through this weekend, but chances
for showers and thunderstorms will persist each day. General winds
should be light.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...CLH
AVIATION...AB
FIRE WEATHER...CLH
Hazardous weather outlook, May 12, 6:25 AM MDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
625 AM MDT Wed May 12 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
131230-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
625 AM MDT Wed May 12 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated showers and thunderstorms are possible this afternoon
across the high plains of southeast Wyoming and the western
Nebraska Panhandle. A strong thunderstorm with small hail and
gusty winds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Daily chances for showers and thunderstorms will exist from
Thursday onward. A few strong to severe thunderstorms will be
possible.

.Spotter information statement...

Spotter activation is not anticipated.

WYZ104-105-109>115-131230-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
625 AM MDT Wed May 12 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 12, 10:52 AM MDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1052 AM MDT Wed May 12 2021

WYZ103-106-107-121730-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
1052 AM MDT Wed May 12 2021

...SPECIAL WEATHER STATEMENT...

At 1051 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Westview Circle, or 14 miles northwest of Wheatland,
moving southeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wheatland, Lakeview North, Westview Circle and Chugcreek.

This includes Interstate 25 in Wyoming between mile markers 78 and
99.

LAT...LON 4226 10530 4237 10512 4218 10476 4198 10502
TIME...MOT...LOC 1651Z 323DEG 18KT 4222 10511

Braun
Special weather statement, May 12, 12:35 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1235 PM MDT Wed May 12 2021

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
130100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
Including the cities of Chadron, Chadron St Park, Alliance,
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard,
Redington, Kimball, Sidney, Brownson, Harrison, Agate, Douglas,
Glenrock, Bill, Deer Creek, Lusk, Redbird, Wheatland, Guernsey,
Torrington, Cheyenne, and Pine Bluffs
1235 PM MDT Wed May 12 2021

...SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON...

Scattered showers and thunderstorms are moving through southeast
Wyoming and western Nebraska this afternoon. Gusty winds up to 40
MPH and hail up to half an inch are possible in the strongest
storms. Brief periods of lightning and moderate rainfall are also
possible. Storms are expected to diminish after 7 PM MDT this
evening.

WM/LK
Special weather statement, May 12, 1:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
139 PM MDT Wed May 12 2021

NEZ020-054-122030-
Kimball NE-Banner NE-
139 PM MDT Wed May 12 2021

...SPECIAL WEATHER STATEMENT...

At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 18 miles north of Kimball, moving southeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dix and Harrisburg.

This includes Interstate 80 in Nebraska between mile markers 31 and
34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4153 10386 4168 10371 4149 10337 4125 10338
      4119 10344
TIME...MOT...LOC 1938Z 307DEG 17KT 4150 10366

Braun

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 10:52 AM MDTSpecial Weather StatementCYSPlatte38 min
May 12, 1:59 PM MDTSpecial Weather StatementCYSDawes46 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.